Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 242, NWS Nashville, TN

June 28, 1997Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 28, 1997, 10:41 PM CDT for Wayne County, Tennessee. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 1997, 10:41 PM CDT (03:41 UTC)
Expired
Jun 28, 1997, 11:15 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Wayne County, TN

What was reported inside it

TimeReportWhereRemark
Jun 28, 10:45 PM CDTThunderstorm Wind 50Waynesboro, TNTrees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 290341 RRA
SVRBNA
TNC181-290415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1041 PM CDT SAT JUN 28 1997

THE NATIONAL WEATHER SERVICE IN NASHVILLE TN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN MIDDLE TENNESSEE

   ...WAYNE
 
SHORTLY AFTER 1030 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED
OVER THE WAYNESBORO AREA AND MOVING SLOWLY NORTHEAST.

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO lLOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:11 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 28, 8:11 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CDT SAT JUN 28 1997

ATMOSPHERE SHOULD REMAIN MOIST AND AT LEAST SLIGHTLY UNSTBL THROUGH
TONIGHT IN MIDDLE TN. LATEST RUC SFC ANALYSIS SHOWS WK TROF AXIS
ACROSS WRN PARTS OF MIDDLE TN, WITH ATTENDANT AREA OF WND/MOISTURE
CONVERGENCE AND THETA-E RIDGE. THUS, BLV SOME WIDELY SCTD-SCTD
SHOWERS/TSTMS WILL REMAIN PSBL THROUGH THE NIGHT (ESPECIALLY OVER
OUR MOST WRN COUNTIES). A 20-30% P:OP SHOULD COVER THE SITUATION
PRETTY WELL, BUT WOULDN'T ARGUE WITH LEAVING POPS AT 40% EITHER.
OVERALL, FCST SHOULD REQUIRE FEW IF ANY CHANGES.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:39 PM CDTFlash Flood WarningOHXLawrence2 hr
Jun 28, 10:38 PM CDTFlash Flood WarningOHXWayne3 hr
Jun 28, 11:27 PM CDTFlash Flood WarningOHXGiles3 hr
Jun 28, 11:41 PM CDTFlash Flood WarningOHXLawrence3 hr
Jun 29, 5:00 PM CDTSevere Thunderstorm WarningOHXRutherford60 min
Jun 29, 6:52 PM CDTFlash Flood WarningOHXWhite4 hr
Jun 29, 6:57 PM CDTFlash Flood WarningOHXLawrence, Wayne4 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.